A complete axiom system for isomorphism of types in closed categories

  • S. Soloviev
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 698)


It is shown, that ordinary isomorphisms (associativity and commutativity of tensor, isomorphisms for tensor unit and currying) provide a complete axiom system for the isomorphism of types in Symmetric Monoidal Closed categories. This gives also a decision algorithm. The problem originally arises from computer science, as the isomorphism of types in SMC categories corresponds to the isomorphism of types in linear lambda calculus, and could be used for search in databases.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    M.Rittri. Retrieving library functions by unifying types modulo linear isomorphism. Proceedings of Conference on Lisp and Functional Programming, 1992.Google Scholar
  2. 2.
    S.V.Soloviev The category of finite sets and cartesian closed categories. Zapiski Nauchnych Seminarov Leningradskogo Otdelenya Matematicheskogo Instituta im.V.A.Steklova AN SSSR, 105:174–194, 1981 (English translation in: Journal of Soviet Mathematics, 22(3):1387–1400, 1983)Google Scholar
  3. 3.
    K.Bruce, R.DiCosmo and G.Longo. Provable isomorphism of types. Preprint LIENS-90-14, Ecole Normale Superieure, Paris, 1990.Google Scholar
  4. 4.
    R.Di Cosmo. Invertibility of Terms and valid isomorphisms. A prooftheoretic study on second order lambda calculus with surjective pairing and terminal object. Technical Report LIENS-91-10, Ecole Normale Superieure, Paris, 1991.Google Scholar
  5. 5.
    J.Lambek. Deductive Systems and Categories. II. Lect.Notes in Math.. 86:76–122,1969.Google Scholar
  6. 6.
    J.Lambek. Multicategories Revisited. In J.W.Gray and A.Scedrov, editors, Categories in Computer Science and Logic. AMS, Providence, 217–239.Google Scholar
  7. 7.
    M.E.Szabo. Algebra of Proofs. Studies in Logic and the Foundations of Mathematics, 88, North-Holland P.C., 1978.Google Scholar
  8. 8.
    G.E.Mints. Closed categories and Proof Theory. J.Soviet Math., 15:45–62, 1981.CrossRefGoogle Scholar
  9. 9.
    A.A.Babaev. Equality of Morphisms in Closed categories. I. Izvestia AN Azerbaijanskoi SSR, 1:3–9, 1981.Google Scholar
  10. 10.
    A.A.Babaev. Equality of Morphisms in Closed categories.II. Izvestia AN Azerbaijanskoi SSR, 2:3–9, 1981.Google Scholar
  11. 11.
    C.B. Jay. The structure of free closed categories. Journal of Pure and Applied Algebra, 66(3):271–287, 1990.CrossRefGoogle Scholar
  12. 12.
    G.M.Kelly and S. Mac Lane. Coherence in Closed Categories. Journal of Pure and Applied Algebra, 1(1):97–140, 1971.CrossRefGoogle Scholar

Copyright information

© Springer-Verlag 1993

Authors and Affiliations

  • S. Soloviev
    • 1
  1. 1.Computer Science DepartmentAarhus UniversityAarhus CDenmark

Personalised recommendations